Kentucky, 2016Wildfire in Kentucky, November 16, 2016
November 16, 2016 · NWS JKL · 1 event in 1 county or zone
Severe drought led to a prolonged wildfire in the Red River Gorge near Tunnel Ridge Road, north of Mountain Parkway. On the morning of November 16th, near-zero visibilities developed on Mountain Parkway just east of the Slade exit as smoke became extremely dense at ground level.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 20
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought led to a prolonged wildfire in the Red River Gorge near Tunnel Ridge Road, north of Mountain Parkway. On the morning of November 16th, near-zero visibilities developed on Mountain Parkway just east of the Slade exit as smoke became extremely dense at ground level. A 12 car pileup resulted, injuring approximately 20 people and causing one fatality as a man stepped out of his coal truck to help others. Mountain Parkway was closed for over 10 hours between exits 22 and 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 16, 6:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 16, 6:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
653 AM EST Wed Nov 16 2016
.UPDATE...
Issued at 653 AM EST WED NOV 16 2016
The forecast is on track this morning. Mostly clear skies, light
winds, and dry conditions will prevail through out the day.
Increased wildfire danger will be at the forefront the next few
days as well. Ingested the latest obs into the hourly forecast
grids to establish new trends. Aside from that, no other changes
to the forecast were deemed necessary at this time.
&&
.SHORT TERM...(Today through Thursday)
Issued at 300 AM EST WED NOV 16 2016
A ridge of high pressure will bring warmer than normal temperatures
and dry conditions to eastern Kentucky today through Thursday.
Mostly clear skies will prevail through out the period. Winds will
be from the west at around 5 mph today and should shift to the
south at around 5 mph tonight through Thursday. The relative
humidity should recover a little today, with afternoon values
between 38 and 48 percent expected. Conditions will be drier on
Thursday, as southerly flow kicks in and temperatures warm into
the lower 70s. Most locations should see afternoon humidity values
fall into the 30s across the area on Thursday. The dry conditions
and low humidity will lead to an increased threat of wildfires
today and tomorrow.
.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED NOV 16 2016
The models remain in good agreement with an amplifying pattern to
rule across the CONUS through this weekend, before relaxing into
early next week. A lee-side trough will move out from the Rockies
and deepen as it heads towards the Plains. Ridging will sharpen up
in the east, bringing well above normal temperatures to conclude
the work week. The trough will continue to intensify as it heads
into the Great Lakes/Ohio Valley regions by early this weekend,
bringing a sharp cold front through the area. Much colder air will
be ushered in behind the boundary. Timing differences associated
with the front between the models continue to be challenging,
with both the ECMWF and CMC quite a bit slower for their latest
00z runs. Consequently, these differences carry through the rest
of the weekend, as the system continues to evolve to the east. For
now, have accepted a general blend of the solutions, while
allowing for a slightly slower timing, based on the overall latest
model trends.
Fire Danger will be increasing across eastern Kentucky as we head
into Friday. Highs will soar into the mid 70s, with plenty of dry
air to tap into aloft. South to southwest winds will engage at
around 10 mph, with gusts up to 20 mph at times during peak
mixing. The cold front looks to move through very late Friday
night into Saturday morning, bringing likely showers to the area.
Saturday will be blustery, with west winds at 10 to 20 mph, with
gusts up to 30 mph. Enough moisture, coupled with cold air
advection, will also yield some snow showers by Saturday night
into Sunday. Given the warm ground temperatures, these will not
result in much impact. West to northwest winds on Sunday will
continue to be stout, with sustained speeds of 10 to 15 mph, with
gusts up to 25 mph at times. By early next week, short wave
ridging moves in from the west, with highs moderating back into
the 50s by Tuesday. Clouds will be on the increase for Tuesday,
with another potential system on our heels by the end of the
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 653 AM EST WED NOV 16 2016
VFR conditions to prevail at the TAF sites through out the day
with mostly clear skies and generally light winds expected.
However, SME has proved to be an exception to the rule this
morning. Their latest ob was reporting VLIFR CIGS and IFR VSBY due
to fog early this morning. This fog should be gone by 13Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...AR
SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Nov 16, 4:03 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 AM EST WED NOV 16 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
403 AM EST WED NOV 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
CONTINUED DRY CONDITIONS WILL ALLOW FOR AN INCREASED RISK OF
WILDFIRES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITY...AS WELL AS
THE LACK OF RAINFALL THROUGH THE END OF THE WORK WEEK...WILL
ALLOW FOR AN INCREASED THREAT OF WILDFIRES.
AT THIS TIME...FIRE DANGER WILL BE AT ITS PEAK FROM FRIDAY INTO
SATURDAY AS A COLD FRONT APPROACHES AND EVENTUALLY MOVES THROUGH
THE AREA. VERY LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST
WINDS UP TO 20 MPH WILL OCCUR ON FRIDAY. THE RELATIVE HUMIDITY
WILL RECOVER BY SATURDAY...HOWEVER WEST WINDS WILL BECOME EVEN
STRONGER...WITH GUSTS AS HIGH AS 30 MPH POSSIBLE AT TIMES DURING
THE DAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT OR
EMERGENCY MANAGEMENT OFFICIALS.
AR
Wildfire, Powell
- When
- November 16, 8:00 AM EST to 11:00 AM EST
- Where
- Powell forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 20 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
On the morning of November 16th, near-zero visibilities developed on Mountain Parkway just east of the Slade exit as smoke became extremely dense at ground level. A 12 car pileup resulted, injuring approximately 20 people and causing one fatality as a man stepped out of his coal truck to help others. Mountain Parkway was closed for over 10 hours between exits 22 and 40.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Wildfire, Powell | 2016-11-16 | 65 | Male | Outside/Open Areas | Indirect |
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, November 16, 2016$20,000 · 2 events
- High Wind and Strong Wind in California, November 16, 2016$16,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Nevada, November 16, 2016$15,000 · 53 kt wind · 3 events
- Coastal Flood in New Hampshire, November 16, 2016$15,000 · 1 event
- High Wind in California, November 16, 201679 kt wind · 9 events
- Winter Storm and Winter Weather in Wyoming, November 16 to 17, 20169 events
- Winter Storm in Montana, November 16 to 18, 20164 events
- High Wind and Strong Wind in Utah, November 16 to 17, 2016$5,000 · 53 kt wind · 3 events
- Winter Weather in Utah, November 16 to 17, 20163 events
- Winter Storm in Montana, November 16, 20162 events
- Winter Storm in Wyoming, November 16 to 17, 20162 events
- Frost and Freeze in California, November 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660354.